Is constipation an end-of-life sign in cancer?

A fellow caregiver asked...

Is severe constipation an end of life sign for metastatic esophageal cancer IV?

Expert Answer

Linda Ackerman, R.N. has clinical experience in oncology, women's health, and medical nursing. She has been practicing for more than 20 years and is a licensed registered nurse in both Florida and Wisconsin. In addition, she serves as a board member of Breast Cancer Recovery and the Wisconsin Cancer Council.

There could be a number of reasons that you or someone you are caring for is experiencing constipation when diagnosed with stage IV esophageal cancer or any cancer diagnosis. One of the reasons could be a symptom/sign of nearing the end of life; however, many times a number of reasons could be contributing to constipation.

I would like to offer a variety of possible reasons that could be contributing to having constipation.

Any change in diet, medications, activity, as well as undergoing chemotherapy and radiation could affect the ability for the intestines to maintain a normal digestive process which in turn could cause a change in their bowels.

"¢Pain medications (opioids, narcotics) may cause slowness in motility (rhythmic contractions) which can affect the digestive track, causing constipation. Many times, stool softeners and laxatives may need to be added to a daily bowel routine to help balance the side effect of pain medications. In addition, a change in your daily diet may be recommended if tolerated. For example, adding fiber such as additional fruits and vegetables, prunes, and fiber juices may be necessary on a daily basis. Increasing the amount of fluid intake, such as water, is equally important on a daily basis.

"¢A decrease in activity is also a contributing factor to constipation. If you are someone whose daily routine included walking, running, swimming prior to a diagnosis of cancer and now you are unable physically to resume this activity, this alone could contribute to a change in bowel pattern.

"¢Emotional factors related to a diagnosis of cancer can contribute to a bowel changes.

"¢Radiation treatments and chemotherapy treatments may cause a dry, sore mouth and loss of appetite which in turn could also cause a change in diet affecting the normal digestive process

"¢Advance spreading of metastatic disease can reduce blood flow to the bowel/intestines, and crowd the normal passageway of stool, which can result in less mobility/motility of the intestine.

I would encourage you to make an appointment with your healthcare provider, and or physician to find out if they can help to identify a specific cause and help to find a solution to hopefully alleviate this problem. I would also encourage you to try to see a dietician or nutritionist who works in the oncology field.